Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychopharmacol. 2006 Dec;26(6):626-8.

Priapism associated with the switch from oral to injectable risperidone.

Author information

  • 1Department of Psychiatry, University of Manitoba, Canada. dimamexico@hotmail.com

Abstract

Priapism is a rare, but serious, side effect of psychotropic medications. Psychotropic medication-induced priapism is believed to be caused by the alpha-adrenergic antagonism of these medications. Among the atypical antipsychotics, cases of priapism or prolonged erection have been associated with clozapine, olanzapine, risperidone, and quetiapine. Risperidone has primarily serotonergic, dopaminergic, and alpha-adrenergic antagonist properties. It has one of the highest affinities for the alpha1-adrenergic receptor blockade among the atypical antipsychotics. To date, there are 17 case reports of risperidone-associated priapism either in monotherapy or in combination with other psychotropics. To our knowledge, there are no published case reports of priapism on the injectable preparation of risperidone. We report a case of a 50-year-old man who developed priapism while being switched from the oral to the intramuscular preparation of risperidone. The importance of early recognition and intervention in cases of priapism is emphasized. The treatment of priapism with benztropine and other methods is discussed.

PMID:
17110819
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk